MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0408
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed three coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance a smart coil through the hub of the microcatheter.Therefore, the smart coil was removed, and the procedure was successfully completed using new smart coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The smart coil pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and was undamaged.The pusher assembly was able to advance through the 0.0159¿ ring gauge and the mid-joint od was within specification.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If the mid-joint become retracted into the friction lock, resistance will likely be experienced while advancing the device.During the functional testing, smart coil was properly re-sheathed into its introducer sheath and was able to be advanced through the introducer sheath and the demonstration delivery microcatheter without an issue.The mid-joint od was measured with the 0.0159¿ ring gauge and it was within the specification.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up 3005168196-2019-00357 mfr report: 1.Section h.Box10.Narrative/corrected data.Results: the pet lock was intact on the proximal end of the pusher assembly.The smart coil pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and was undamaged.The mid-joint od was within specification.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If the mid-joint become retracted into the friction lock, resistance will likely be experienced while advancing the device.After unseating the pusher assembly mid-joint from the friction lock, the smart coil was advanced through a demonstration microcatheter without issue.The reported complaint could not be confirmed.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8370433
Report Number3005168196-2019-00357
Device Sequence Number13717745
Product Code HCG
UDI-Device Identifier00814548015392
UDI-Public00814548015392
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2022
Device Catalogue Number400SMTXSFT0408
Device Lot NumberF80932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/28/2019
Supplement Date Received by Manufacturer04/08/2019
01/14/2005
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date05/08/2019
07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005